Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 10, NWS Denver/Boulder, CO

May 30, 1999Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 30, 1999, 2:35 PM MDT for Weld County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 1999, 2:35 PM MDT (20:35 UTC)
Expired
May 30, 1999, 3:00 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KDEN 302038 RRA
TORDEN
COC123-302100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT SUN MAY 30 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF GREELEY

* UNTIL 300 PM MDT

* AT 231 PM MDT...THE PUBLIC REPORTED A TORNADO NORTHEAST OF  
  JOHNSTOWN...OR ABOUT 11 MILES SOUTHWEST OF GREELEY...MOVING EAST
  AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
MILLIKEN...LA SALLE...GILCREST AND EVANS

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DANKERS
LAT...LON 4044 10497 4027 10500 4025 10469 4046 10468

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 30, 2:30 PM MDT, 5 minutes earlier.

Area forecast discussion, May 30, 2:30 PM MDT, 5 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT SUN MAY 30 1999

MAIN CONCERN AT THIS TIME IS NOT CLOSED CIRCULATION OFF THE SRN
CALIFORNIA COAST BUT PACIFIC TROF FIRING TS OVER SERN ID/WRN WY.
THIS IS THE MAIN CONCERN IN THE SECOND PD.  FOR TNGT...ANOTHER WEAK
SHORT WAVE DVLPG WDLY SCT TS MTNS...SFC DEWPOINTS IN THE PLAINS IN
THE UPPER 40S TO LOWER 50S THIS AFTN SO STORMS SHUD PICK UP STEAM AS
THEY TRACK E.  LAPS SFC BASED CAPES THIS AFTN IN THE 1000-1800 J/KG
RANGE WITH MOST THE CIN GONE.  POTENTIAL THIS AFTN AND EVENING
SIMILAR TO YDA WITH ISOLD SVR STORMS PSBL PRODUCING LARGE HAIL IN
THE PLAINS.  MAPS THETA-E RIDGE AT THE SFC EXTENDING FM NWRN WELD
COUNTY INTO CNTRL YUMA COUNTY.  STRONGER STORMS WL OCCUR ALONG AND E
OF THIS AXIS.  MAY MNTN SOME FOG IN THE ERN PLAINS TNGT ONCE THINGS
SETTLE DOWN.  FOR MEMORIAL DAY...UPPER TROF OVR SRN ID AND ITS
ASSOCIATED MID LVL COLD POOL TO TRACK E ACRS NRN CO ABOUT THE TIME
OF MAX HEATING.  SFC THETA-E RIDGE WILL BACK ALG THE FRONT RANGE
WITH MDL SOUNDINGS YIELDING CAPES IN THE 1500-2500 J/KG RANGE.  IN
ADDITION...SHEAR PROFILE MUCH IMPROVED WITH BRN NUMBERS IN THE LOWER
20S IN THE ERN PLAINS.  BOTTOM LINE...ENVIRONMENT WILL FAVOR
POTENTIAL FOR TORNADIC SUPERCELLS MON AFTN AND EVENING IN THE NERN
PLAINS.  FOR TUE...SHUD BE MORE STABLE FOLLOWING PASSAGE OF TROF BUT
WITH CLOSED LOW STILL OFF SRN CA COAST CANT RULE OUT ANOTHER WEAK
DISTURBANCE BRUSHING ACRS THE CWA BY THE AFTN.  IN THE EXTENDED...WL
CONTINUE CHC OF TS WED AND THU AS CLOSED CIRCULATIONS SHIFTS E.  BY
FRIDAY SHORT WAVE RIDGE-ITIS APPARENT AS YET ANOTHER TROF FORMS IN
THE DESERT SW.  WL MNTN JUST A CHC OF MTN TS FRI.  COOPER

.DEN...NONE.

In the hours before

Special weather statement, May 30, 11:15 AM MDT, 3 hours 20 minutes before
COZ030-032>050-310600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SUN MAY 30 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...A WEAK UPPER RIDGE WILL REMAIN OVER THE CENTRAL ROCKY
MOUNTAINS THROUGH THIS AFTERNOON AND EVENING.  A WEAK UPPER LEVEL
DISTURBANCE OVER SOUTHWESTERN COLORADO WILL CONTINUE TO MOVE TOWARD
THE AREA DURING THE AFTERNOON.  THIS WILL AID IN CONVECTIVE FORMATION
OVER THE MOUNTAINS AND EASTERN FOOTHILLS BY MID AFTERNOON.  A WEAK
COLD FRONT HAS SURGED SOUTHWARD INTO NORTHEASTERN COLORADO AT MIDDAY
BUT DEWPOINTS HAVE CHANGED LITTLE.  THE SURGE OF COOLER AIR WILL
DELAY HEATING TO THE CONVECTIVE TEMPERATURE.  THE AIR MASS OVER THE
AREA IS DRIER AND MORE STABLE THAN YESTERDAY BUT REMAINS CONDITIONALLY
UNSTABLE...MORE SO AS THE STORMS MOVE FROM THE FOOTHILLS TO THE EASTERN
BORDER.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE
MOUNTAINS AND EASTERN FOOTHILLS BEFORE MID AFTERNOON AND MOVE TO THE
EAST OVER THE FRONT RANGE URBAN CORRIDOR.  THESE STORMS ARE MOST
LIKELY TO PRODUCE BRIEF STRONG AND GUSTY MICROBURST WINDS.
AS THE STORMS MOVE FARTHER TO THE EAST WHERE DEWPOINTS ARE
HIGHER ONE OR TWO STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL
DURING THE EARLY EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED.

GARD...WFO BOULDER
Special weather statement, May 30, 11:15 AM MDT, 3 hours 20 minutes before
COZ030-032>050-310600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SUN MAY 30 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...A WEAK UPPER RIDGE WILL REMAIN OVER THE CENTRAL ROCKY
MOUNTAINS THROUGH THIS AFTERNOON AND EVENING.  A WEAK UPPER LEVEL
DISTURBANCE OVER SOUTHWESTERN COLORADO WILL CONTINUE TO MOVE TOWARD
THE AREA DURING THE AFTERNOON.  THIS WILL AID IN CONVECTIVE FORMATION
OVER THE MOUNTAINS AND EASTERN FOOTHILLS BY MID AFTERNOON.  A WEAK
COLD FRONT HAS SURGED SOUTHWARD INTO NORTHEASTERN COLORADO AT MIDDAY
BUT DEWPOINTS HAVE CHANGED LITTLE.  THE SURGE OF COOLER AIR WILL
DELAY HEATING TO THE CONVECTIVE TEMPERATURE.  THE AIR MASS OVER THE
AREA IS DRIER AND MORE STABLE THAN YESTERDAY BUT REMAINS CONDITIONALLY
UNSTABLE...MORE SO AS THE STORMS MOVE FROM THE FOOTHILLS TO THE EASTERN
BORDER.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE
MOUNTAINS AND EASTERN FOOTHILLS BEFORE MID AFTERNOON AND MOVE TO THE
EAST OVER THE FRONT RANGE URBAN CORRIDOR.  THESE STORMS ARE MOST
LIKELY TO PRODUCE BRIEF STRONG AND GUSTY MICROBURST WINDS.
AS THE STORMS MOVE FARTHER TO THE EAST WHERE DEWPOINTS ARE
HIGHER ONE OR TWO STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL
DURING THE EARLY EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:00 PM MDTSevere Thunderstorm WarningBOULogan, Washington40 min
May 29, 6:19 PM MDTSevere Thunderstorm WarningBOULincoln26 min
May 29, 6:34 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick31 min
May 29, 6:41 PM MDTSevere Thunderstorm WarningBOULogan, Washington34 min
May 29, 6:41 PM MDTSevere Thunderstorm WarningBOULincoln34 min
May 29, 7:04 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick41 min
May 30, 3:55 PM MDTSevere Thunderstorm WarningBOULogan35 min
May 30, 4:07 PM MDTSevere Thunderstorm WarningBOULincoln38 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.